[Skip to Content]
[Skip to Content Landing]
Article
September 1982

Hemiplegia After Intracarotid Injection of Methylphenidate

Author Affiliations

From the Department of Medicine, Martin Luther King, Jr, General Hospital, Charles R. Drew Medical School, and UCLA School of Medicine, Los Angeles.

Arch Neurol. 1982;39(9):598-599. doi:10.1001/archneur.1982.00510210068021
Abstract

Recently, we have taken care of several patients addicted to methylphenidate (Ritalin) hydrochloride who used the deep neck veins to gain access to the circulation, presumably because it might be easier to inject these distended veins with a simple Valsalva's maneuver. Consequently, nerves and arteries intimately associated with the internal jugular veins are vulnerable to injury by infiltration or direct injection of these substances. One such injury to the post-ganglionic sympathetic nerve fibers in the carotid sheath might have been the cause of Horner's syndrome in a heroin addict.1 However, despite a comprehensive review of the literature on neurologic complications in heroin addicts published by Richter et al,2 to our knowledge no reports of intracarotid injections are currently available.

During the past year we have encountered two addicts who, while attempting to inject methylphenidate into the neck veins, probably injected the drug into their carotid arteries

×